Join 3,382 readers in helping fund MetaFilter (Hide)


wrong dog ate the phenomav!
September 10, 2010 12:39 AM   Subscribe

Wrong dog ate the phenomav- now what? (And we're dogsitting!)

We're housesitting for our neighbours, and looking after their two dogs. One of the dogs (Kya) has epilepsy so is on Phenomav, she's a big girl (Rhodesian x Great Dane?) and we have to give her one and a half tablets of Phenomav each morning and night. She was feeling pretty mopey, missing her owners/"parents" so it was a struggle to get the tablets into her.

As we were trying to get the whole tablet into Kya (after being successful with the half tablet): Kya dropped the food with the tablet hidden inside and Susie, the blue heeler, ate it.

(subsequently we were able to get a whole pill into Kya.)

We'll obviously keep an eye on Susie, but were wondering if an accidental dosage of Phenomav, a drug for dogs, would be a problem. The dosage for a medium size dog appears to be about 1 tablet, so I don't think this is an overdose as such, just that she wasn't supposed to have it!

We're in Australia, not sure if Phenomav is an international brand or not.

What should we do, if anything?
posted by titanium_geek to Pets & Animals (5 answers total)
 
Is there a local emergency animal clinic? Can you try Googling for one?

Alternatively, call your local poison control/poison information center... they might be able to help.
posted by IndigoRain at 12:49 AM on September 10, 2010


Call a clinic and ask; you don't have to be a client, they'll tell you if the ACD needs to go in.
posted by goblinbox at 1:09 AM on September 10, 2010


I am not a vet. This is not medical advice but it might help you feel less anxious.

(my actual advice is to just call an animal clinic and they'll tell you for sure)

According to the Internet, Phenomav is phenobarbitone, aka phenobarbital here in the US. My small (22lb) dog used to take phenobarbital for seizures. His dose was 22.5mg taken twice daily (1.5 15mg tablets in the morning and evening, for a total of 45mg a day). This was considered a very low dose for his size. According to Wikipedia, phenobarbital is only available in 30mg tablets in Australia. Assuming that's what you have, it's a pretty low dose, especially for a large dog. Short term side effects of phenobarbital are mild, if any, and would most likely just be sluggishness. Long term use can cause liver damage, but you don't have to worry about that at all.

If my assumptions about the dosage of the pill you have are correct, and if these were my dogs, I would not be freaked out and would not rush off to the emergency vet but would keep an eye on her for a few days. I would still call my vet, but expect that's what their advice would be.
posted by ellenaim at 2:05 AM on September 10, 2010 [2 favorites]


Did you call the owners and tell them, and ask what they want you to do?

If the dogs are making this difficult, perhaps in the future it would help to pill the dog who needs a pill in a separate room from the other. Closed doors go a long way to making sure pills get into the right dogs.
posted by galadriel at 5:18 AM on September 10, 2010


Thanks everyone. The dogs are both fine. :)
posted by titanium_geek at 5:34 PM on September 10, 2010


« Older Moving house: our new appartme...   |  I have a connection from long ... Newer »
This thread is closed to new comments.